A nurse at work recently asked for a consultation. She was concerned about a 2 year, 4 month old boy who was displaying extreme mood swings, and very aggressive behavior. The nurse casually mentioned that the child was taking Singulair for breathing treatments. I casually asked if she thought that the behavior might be related to the Singulair.
The thought really concerned me so I researched the web. Behavior problems are listed as a rare but serious side-effect of montelukast sodium (aka Singulair). There were blogs written by parents who noticed this problem and reported that the behavior problems disappeared when they discontinued the medication. One such blog could be found at www.drugs.com/sfx/montelukast-side-effects.html
Another horrible thought crossed my mind. What if other asthma/allergy meds did the same thing? Take a look at www.medications.com/effect/tag/pulmicort I also found similar, disturbing notes about Advair.
I talked to the pediatrician at work. Her first response was classical (for her). She asked if I thought that she did not know about it. I said, that this was not the point. The question was, "What should we tell parents who bring their child to us because of severe behavior problems, and we learn that they take medication?" She suggested that we tell them to talk to their pediatrician. There is a problem here - many pediatricians do not believe that a child could be having this side-effect. She then said it came down to a choice between wheezing kids who had trouble breathing, or violent kids with severe mood swings. There is another way.
A number of years ago, I read that children in Israel are rarely prescribed asthma medications. Instead, they are given behavioral treatment. They are taught to "belly breath" their way through an asthma attack. Would you be surprised if I told you that I did this with a kid? I did. The child's mother was in my waiting room with a rescue inhaler. I put him through the process of learning belly breathing while he was having an asthma attack. His attack subsided.
Now, about twenty years after the therapist stopped an asthma attack in his own patient, there was an article that was summarized at www.sciencedaily.com/releases/2010/02/100212141108.htm
This presents a summary of Anbar et al. (2010) Adding hypnosis to the therapeutic toolbox of pediatric respiratory care. Pediatric Asthma Allergy Immunology
Questions: Why is it that we do not treat asthma by teaching belly breathing instead of prescribing medications that can change their behavior in such a way that they seek psychiatric or psychological assessments often resulting in the prescription of psychoactive medications that cause other side-effects (ad nauseam, ad infinitum)? Why not try hypnosis?